MMPDAI — Mucous Membrane Pemphigoid Disease Area Index
Mucous Membrane Pemphigoid Disease Area Index — Murrell et al., 2015 (international panel of experts, JAAD)
Purpose
Physician-scored activity and damage of mucous membrane pemphigoid across mucosae (eyes scored by conjunctival quadrant), skin and scalp. Adapted from the PDAI/BPDAI by the 2015 international consensus; recommended for clinical studies by the EADV S3 MMP guideline (2021).
Population
Mucous membrane pemphigoid, especially milder/predominantly oral forms, scored by dermatologists. Severe ocular, laryngeal or oesophageal disease needs site-specific specialist scores (e.g. ophthalmology).
Formula
Activity = Mucosa (right eye 0–10 + left eye 0–10 + 10 sites × 0–10 = 0–120) + Skin (12 sites, 0–120) + Scalp (0–10) = 0–250. Each eye = Σ erythema of 4 quadrants (0–4 each, max 16) × 0.625. Damage (0/1 per site incl. scarring) = Mucosa 0–12 + Skin 0–12 + Scalp 0–1 = 0–25, reported separately.
Severity thresholds
No validated severity cut-offs exist for the MMPDAI; the instrument itself has not been formally validated (EADV S3 guideline 2021). Use absolute scores and change over time only.
The MMPDAI was proposed by an international expert panel (Murrell et al., JAAD 2015) as an adaptation of the PDAI (© University of Pennsylvania) and BPDAI. It is freely usable for clinical care and research; it has not yet been validated, and the EADV S3 guideline recommends it (or ABSIS) for clinical studies.
Ocular activity — conjunctival erythema by quadrant
Score each eye separately. Grade the erythema of each of the four conjunctival quadrants (0–4); the sum (0–16) is multiplied by 0.625 so that each eye contributes up to 10 points.
- 0No erythema
- 1Light pink
- 2Moderate pink
- 3Dark pink
- 4Bright red
Ocular activity subtotal
0 / 20
Other mucosal activity — erosions, blisters or active erythema
- 0Absent
- 11 lesion
- 22–3 lesions
- 5> 3 lesions, or 2 lesions > 2 cm
- 10Entire area
Mucosal activity subtotal (incl. eyes)
0 / 120
Skin activity — erosions, blisters or new erythema
- 0Absent
- 11–3 lesions, up to one > 2 cm in any diameter, none > 6 cm
- 22–3 lesions, at least two > 2 cm, none > 6 cm
- 3> 3 lesions, none > 6 cm
- 5> 3 lesions and/or at least one lesion > 6 cm
- 10> 3 lesions and/or at least one lesion > 16 cm, or entire area
Skin activity subtotal
0 / 120
Scalp activity — erosions, blisters or new erythema
- 0Absent
- 1Lesions in one quadrant
- 2Two quadrants
- 3Three quadrants
- 4Affects whole skull
- 10At least one lesion > 6 cm
Scalp activity subtotal
0 / 10
Damage — scarring, post-inflammatory hyperpigmentation or residual erythema
Score 0 (absent) or 1 (present) per site. Scarring (e.g. symblepharon, fornix shortening, oral or genital adhesions) is damage, not activity, and is never added to the activity score.
Mucosa
Skin and scalp
Damage subtotal
0 / 25
References
- Murrell DF, Marinovic B, Caux F, et al. Definitions and outcome measures for mucous membrane pemphigoid: recommendations of an international panel of experts. J Am Acad Dermatol. 2015;72(1):168–74.
- Schmidt E, Rashid H, Marzano AV, et al. European Guidelines (S3) on diagnosis and management of mucous membrane pemphigoid, initiated by the European Academy of Dermatology and Venereology — Part II. J Eur Acad Dermatol Venereol. 2021;35(10):1926–48.
- Rashid H, Lamberts A, Borradori L, et al. European guidelines (S3) on diagnosis and management of mucous membrane pemphigoid, initiated by the European Academy of Dermatology and Venereology — Part I. J Eur Acad Dermatol Venereol. 2021;35(9):1750–64.
- Murrell DF, Dick S, Ahmed AR, et al. Consensus statement on definitions of disease, end points, and therapeutic response for pemphigus. J Am Acad Dermatol. 2008;58(6):1043–6.
- Murrell DF, Daniel BS, Joly P, et al. Definitions and outcome measures for bullous pemphigoid: recommendations by an international panel of experts. J Am Acad Dermatol. 2012;66(3):479–85.
- Ormond M, McParland H, Thakrar P, et al. Validation of an Oral Disease Severity Score (ODSS) tool for use in oral mucous membrane pemphigoid. Br J Dermatol. 2020;183(1):78–85.
Clinical decision support only.
This tool is intended to assist clinical assessment and does not replace professional judgment. Always interpret results in the context of the individual patient.